Alert archive / Montana / Snow Advisories in 2007

Snow Advisory 33, NWS Missoula, MT

October 20, 2007Granite County, Missoula County, Ravalli County, Montana; Idaho County, Idaho

NWS Missoula, MT issued this snow advisory at Oct 20, 2007, 5:53 AM MDT for Granite County, Missoula County, Ravalli County, Montana; Idaho County, Idaho. It took effect at Oct 20, 2007, 6:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2007, 5:53 AM MDT (11:53 UTC)
In effect from
Oct 20, 2007, 6:00 PM MDT
Expired
Oct 21, 2007, 2:28 AM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 201153
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
553 AM MDT SAT OCT 20 2007

IDZ006-MTZ006-201300-
/O.CAN.KMSO.SN.Y.0032.000000T0000Z-071020T1500Z/
/O.NEW.KMSO.SN.Y.0033.071021T0000Z-071021T1200Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
553 AM MDT SAT OCT 20 2007 /453 AM PDT SAT OCT 20 2007/

...SNOW ADVISORY IN EFFECT FROM 6 PM MDT /5 PM PDT/ THIS EVENING
TO 6 AM MDT /5 AM PDT/ SUNDAY ABOVE 4000 FEET...
...SNOW ADVISORY IS CANCELLED ABOVE 4500 FEET FOR THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY ABOVE 4000 FEET...WHICH IS IN EFFECT FROM 6 PM MDT /5 PM
PDT/ THIS EVENING TO 6 AM MDT /5 AM PDT/ SUNDAY. THE SNOW
ADVISORY ABOVE 4500 FEET FOR THIS MORNING HAS BEEN CANCELED.

2 TO 5 INCHES OF NEW SNOWFALL ACCUMULATIONS ARE EXPECTED THIS
EVENING THROUGH EARLY SUNDAY MORNING AT ELEVATIONS ABOVE 4000 FEET.
AREAS IMPACTED BY THIS EVENT INCLUDE NORTHERN IDAHO COUNTY BETWEEN
ELK CITY AND THE CLEARWATER COUNTY LINE AND LOLO PASS. THE
BITTERROOT MOUNTAINS NORTH OF HAMILTON WILL ALSO BE IMPACTED BY
THIS EVENT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IDZ009-201300-
/O.CAN.KMSO.SN.Y.0032.000000T0000Z-071020T1500Z/
WESTERN LEMHI COUNTY-
553 AM MDT SAT OCT 20 2007

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE SNOW
ADVISORY. 

$$
2 follow-up statements
000 
WWUS45 KMSO 202051
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT SAT OCT 20 2007

IDZ006-MTZ006-211200-
/O.CON.KMSO.SN.Y.0033.071021T0000Z-071021T1200Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
251 PM MDT SAT OCT 20 2007 /151 PM PDT SAT OCT 20 2007/

...SNOW ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /5 PM PDT/ THIS
EVENING TO 6 AM MDT /5 AM PDT/ SUNDAY ABOVE 4500 FEET...

A SNOW ADVISORY ABOVE 4500 FEET REMAINS IN EFFECT FROM 6 PM MDT
/5 PM PDT/ THIS EVENING TO 6 AM MDT /5 AM PDT/ SUNDAY. 

SNOW ACCUMULATIONS OF 2 TO 5 INCHES AT ELEVATIONS ABOVE 4500 FEET
ARE EXPECTED TONIGHT THROUGH EARLY SUNDAY MORNING. AREAS IMPACTED
INCLUDE NORTHERN IDAHO COUNTY...PRIMARILY EAST OF ELK CITY...AS
WELL AS THE BITTERROOT MOUNTAINS. THE MAIN TRAVEL ROUTE AFFECTED
WILL BE LOLO PASS ON HIGHWAY 12.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS45 KMSO 210828
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
228 AM MDT SUN OCT 21 2007

IDZ006-MTZ006-210930-
/O.CAN.KMSO.SN.Y.0033.000000T0000Z-071021T1200Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
228 AM MDT SUN OCT 21 2007 /128 AM PDT SUN OCT 21 2007/

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE SNOW
ADVISORY. THE SNOW SHOWER ACTIVITY HAS DECREASED IN BOTH COVERAGE
AND INTENSITY OVER THE PAST HOUR. HOWEVER...LOCAL ACCUMULATIONS UP
TO ONE INCH ARE STILL POSSIBLE THROUGH MID MORNING ALONG SOME OF
THE HIGHER PEAKS.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Oct 20, 5:52 AM MDT, 1 minute earlier.

Area forecast discussion, Oct 20, 5:52 AM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
552 AM MDT SAT OCT 20 2007

.DISCUSSION...A ZONE UPDATE HAS BEEN ISSUED TO CANCEL THIS
MORNINGS SNOW ADVISORY AND TO ISSUE A SNOW ADVISORY FOR THIS
EVENING AND TONIGHT. LATEST RADAR AND SATELLITE IMAGERY SHOW THAT
THIS MORNINGS WAVE IS QUICKLY WEAKENING. THEREFORE...EXPECTING
ONLY LIGHT ACCUMULATIONS IN THE HIGHER TERRAIN THROUGH MID
MORNING. WEB CAM SHOWS THAT LOLO PASS HAS RECEIVED ABOUT 2 INCHES.
LATEST MODEL RUNS CONTINUE TO BE EXTREMELY CONSISTENT IN SHOWING
THAT THE HIGHER ELEVATIONS OF NORTHERN IDAHO COUNTY...NORTHERN
RAVALLI COUNTY...AND CLEARWATER COUNTY WILL SEE MODERATE SNOWFALL
AMOUNTS TONIGHT AS SNOW SHOWER ACTIVITY IS ENHANCED BY THE UPPER
LEVEL JET MOVING OVERHEAD.

&&

.PREV DISCUSSION... /ISSUED 317 AM MDT SAT OCT 20 2007/

DISCUSSION...THE SHOWER ACTIVITY WILL CONTINUE THROUGH THE DAY
TODAY AS AN UPPER LEVEL TROUGH MOVES SE ACROSS THE AREA. THE FIRST
POST FRONTAL WAVE...WHICH IS CURRENTLY BRINGING LIGHT TO MODERATE
SNOW TO THE MOUNTAINS OF NORTH CENTRAL IDAHO AND THE
BITTERROOTS...IS EXPECTED TO EXIT THE AREA LATE THIS MORNING. THIS
AFTERNOON...STRONG ATMOSPHERIC INSTABILITY AND LINGERING MOISTURE
WILL ALLOW FOR THE SNOW AND RAIN SHOWERS TO CONTINUE THROUGH THE
AFTERNOON. ACCUMULATIONS IN THE MOUNTAINS WILL TAPER OFF BY MID
DAY AS TEMPERATURES CLIMB ABOVE FREEZING. VALLEYS WILL PROBABLY
SEE INTERMITTENT GRAUPEL AND RAIN SHOWERS THROUGH THIS EVENING. IT
APPEARS THAT THE ATMOSPHERE MAY BE A BIT TOO UNSTABLE TO SUPPORT
RAIN/SNOW BANDING UNTIL LATE TONIGHT AND SUNDAY MORNING.
HOWEVER...BY THEN THE WIND FLOW BECOMES FAIRLY WEAK (AROUND 10
KTS.) THIS COULD HAVE A DETRIMENTAL EFFECT ON THE SNOW BAND
DEVELOPMENT BY MAKING THE SNOW SHOWER ACTIVITY LESS ORGANIZED.
REGARDLESS...IT APPEARS THAT HIGHLIGHTS WILL MAY BE NEEDED ONCE
AGAIN FOR SATURDAY NIGHT AND SUNDAY MORNING FOR THE
CLEARWATER...BITTERROOT AND SAPPHIRE MOUNTAINS AS BANDS DEVELOP.

SUNDAY AND SUNDAY NIGHT WILL BE PERIODS OF TRANSITION AS THE
SHOWER ACTIVITY DIMINISHES AND A RIDGE OF HIGH PRESSURE BEGINS TO
TO BUILD IN FROM THE SOUTHWEST. GIVEN THE RECENT
PRECIPITATION...EXPECTED CLEARING...LIGHT WINDS AND ATMOSPHERIC
STABILIZATION LATE SUNDAY NIGHT...FOG FORMATION IS LIKELY NEAR
RIVERS...STREAMS AND LAKES.

AN ANOMALOUSLY STRONG RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
WESTERN STATES EARLY NEXT WEEK. UNDER THE RIDGE...MOIST AND
STABLE CONDITIONS WILL LEAD TO AREAS OF FREEZING FOG THROUGHOUT
THE VALLEYS OF WESTERN MONTANA AND CENTRAL IDAHO. ULTIMATELY A
VARIETY FACTORS...SUCH AS CLOUD COVER...ATMOSPHERIC MOISTURE AND
OVERNIGHT WINDS WILL DETERMINE WHERE THE THICKEST AND MOST
PERSISTENT AREAS OF FREEZING FOG FORM. SO SPECIFICS WILL BECOME
MUCH MORE CLEAR AS TIME PROGRESSES THROUGH THE WEEKEND.
NEVERTHELESS EXPECT AREAS OF FREEZING FOG TO PRODUCE BOTH FROST
DEPOSITION ON SURFACES AS WELL AS REDUCED VISIBILITY DURING THE
MORNING HOURS THROUGH MID WEEK. TEMPERATURES WILL BE RATHER
SLUGGISH TO WARM EACH DAY IN THE VALLEYS AS COLD AIR TRAPPED NEAR
THE SURFACE CREATES STRONG INVERSIONS. HOWEVER MOUNTAINS WILL
WARM MUCH FASTER WITHOUT THE RESISTANCE OF TEMPERATURE
INVERSIONS.

FORECAST MODELS ARE BEGINNING TO COME INTO BETTER AGREEMENT WITH A
WEATHER SYSTEM DROPPING SOUTH OUT OF CANADA THURSDAY AND FRIDAY.
ALTHOUGH THE LATEST ECMWF AND GFS HAVE SOME DISCREPANCY IN THE
STRENGTH OF THIS SYSTEM...BOTH MODELS APPEAR TO HAVE SIMILAR
TRENDS IN TIMING. IN ADDITION...BOTH MODELS SHOW WINDS SHIFTING TO
THE NORTHEAST TRANSPORTING COLD AIR ACROSS THE CONTINENTAL DIVIDE.
ALTHOUGH THE CANADIAN AIRMASS IS TOO WARM AT THIS TIME TO CONSIDER
IT A TRUE ARCTIC EVENT...THE COMBINATION OF BREEZY WINDS...COLD
AIR...MOISTURE AND INSTABILITY MAY PRODUCE SOME BLOWING SNOW IN
GLACIER PARK AND THE BOB MARSHAL WILDERNESS THURSDAY AND POSSIBLY
EARLY FRIDAY. AFTER THIS SYSTEM FORECAST MODELS ARE UNCLEAR AS TO
WHETHER THE UPPER RIDGE WILL REBUILD OR IF MORE ZONAL CONDITIONS
WILL TAKE OVER. THUS HAVE CHANGED LITTLE IN THE PREVIOUS FORECAST
FOR THIS PERIOD OF TIME.

AVIATION...SCATTERED RAIN AND SNOW SHOWERS MAY INTERMITTENTLY
IMPACT AIRFIELD OPERATIONS AT KMSO AND KSMN TODAY AND TONIGHT.
SURROUNDING MOUNTAINS WILL BE OBSCURED AT TIMES BY SNOW SHOWERS
AND CLOUDS AT ALL LOCATIONS. PLEASE SEE APPROPRIATE TAFS FOR
FURTHER DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT SUNDAY ABOVE
     4000 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM PDT SUNDAY ABOVE
     4000 FEET FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

UPDATE...HENRY
PREVIOUS DISCUSSION/AVIATION...HENRY/DICKERSON
Hazardous weather outlook, Oct 20, 5:14 AM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
514 AM MDT SAT OCT 20 2007

IDZ005-006-009-010-MTZ004>007-043-202200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
514 AM MDT SAT OCT 20 2007 /414 AM PDT SAT OCT 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

ATMOSPHERIC INSTABILITY AND LINGERING MOISTURE ASSOCIATED WITH A
PASSING UPPER TROUGH WILL COMBINE TO MAINTAIN WIDESPREAD SHOWERS
OVER MUCH OF THE NORTHERN ROCKIES THROUGH TONIGHT. VALLEYS CAN
EXPECT TO SEE A RAIN AND SNOW MIX DURING THE DAY TODAY...CHANGING
OVER TO SNOW OVERNIGHT. LIGHT ACCUMULATIONS ARE POSSIBLE OVERNIGHT ON
BENCHES. MOUNTAINS CAN EXPECT TO SEE ADDITIONAL LIGHT TO MODERATE
ACCUMULATIONS BY SUNDAY MORNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

MORNING FOG VALLEY WILL BE THE MAIN CONCERN THROUGH MUCH OF THE
COMING WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. THE FOG WILL
BE LOCALLY DENSE AT TIMES.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 8:26 PM MDTSnow AdvisoryMSOGranite, Missoula, Ravalli9 hr

Nearby

Snow Advisories in Montana, 2007Snow Advisories in Idaho, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.